Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 76, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 2000, 5:02 PM EDT for Clinton County, Gratiot County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2000, 5:02 PM EDT (21:02 UTC)
- Expired
- Jul 14, 2000, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clinton County, MI, Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 81 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 142103 SVRGRR MIC037-057-142130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 502 PM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN SOUTHEAST GRATIOT COUNTY IN CENTRAL MICHIGAN * UNTIL 530 PM EDT * AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF ASHLEY...OR ABOUT 8 MILES SOUTHEAST OF ITHACA...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BANNISTER...EUREKA AROUND 515 PM EDT ELSIE AROUND 525 PM EDT O%VID...ST. JOHNS AROUND 530 PM EDT HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:30 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 14, 4:30 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 430 PM EDT FRI JUL 14 2000 CORRECTED TO REMOVE PARAGRAPH FROM EARLIER DISCUSSION CHALLENGE THIS EVENING WILL BE HOW LONG TSTMS WILL LINGER IN ERN ZONES AND WHAT WILL HAPPEN WITH THE CONVECTION MOVING ACROSS LAKE MI ATTM. XPCT THAT IN THE E THINGS WILL END AROUND 22Z AS EXPECTED AND THAT THE SHOWERS OVER THE LAKE WILL WEAKEN AS THEY MOVE OVER THE MOISTURE DIVERGENT AREA OVER LAKE MI. THE MOISTURE CONVERGENCE AXIS THAT EXTENDED FROM THE THUMB AREA TO NEAR BALDWIN EARLIER TODAY HAS SHIFTED TO THE EAST THROUGH THE AFTERNOON BUT STILL LINGERS OVER THE EXTREME E. WITH CAPES OF 800 WEST TO 2400 TO 2800 OVER JACKSON AND INGHAM COUNTIES AT 3 PM THIS AFTERNOON CONDITIONS ARE STILL FAIRLY UNSTABLE. REST OF THE FORECAST IS BASED PRETTY MUCH ON A QUICK LOOK AT THE MRF AND ETA MODELS EARLIER THIS AFTERNOON. WITH THE NW FLOW AND COOLER AIR MOVING INTO THE AREA SATURDAY EXPECT THAT WE COULD STILL BE DEALING WITH A CU FIELD SATURDAY WITH FAIRLY GOOD CLEARING AT NIGHT AND NOT A LOT IN THE WAY OF CI. SO SHOULD BE A GOOD DEAL OF SUNSHINE. EXTENDED FORECAST DISCUSSION... MRF/ECMWF/CANADIAN ALL PROG A SFC LOW TO BE CENTERED OVER THE HUDSON BAY REGION OF CANADA SUNDAY NITE AND MONDAY... WITH A WEAK COLD FRONT THAT WILL SWING THRU OUR REGION. MOISTURE WITH THE SYSTEM LOOKS LIMITED AND BEST H5 DYNAMICS STAY WELL NORTH NEAR THE SFC LOW. SO WE/LL CONTINUE WITH A DRY FCST SUNDAY NIGHT AND MONDAY. TUE AND WED... THE MODELS PROG A SFC HIGH PRESSURE TO BE CENTERED OVER THE SASKATCHEWAN/MANITOBA PROVINCES OF CANADA. TOUGH TO CALL HOW MUCH OF AN INFLUENCE THAT HIGH WILL HAVE ON OUR WX. IF THE ECMWF IS CORRECT... THE HIGH WILL CONTINUE TO BUILD IN FROM THE NW TUE INTO WED AND KEEP US DRY. HOWEVER... THE CANADIAN AND MRF SHOW THAT SEVERAL WAVES OF LOW PRESSURE WILL HEAD OUR WAY LATE TUE/WED FROM THE PLAINS STATES. WITH INCREASING GULF MOISTURE PRECEDING THOSE AREAS OF LOW PRESSURE OVER THE PLAINS STATES... WE BELIEVE IT IS A GOOD IDEA TO MENTION AT LEAST A CHC FOR SHOWERS AND TSTORMS FOR BOTH TUE AND WED. .GRR...NONE.z MWH/LAURENS
In the hours before
Special weather statement, Jul 14, 11:30 AM EDT, 5 hours 32 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1130 AM EDT FRI JUL 14 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...WIDELY SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING. A FEW STORMS COULD BECOME SEVERE SOUTH AND EAST OF A LINE FROM ROUGHLY ST JOHNS TO KALAMAZOO. THE MAIN THREAT WILL BE HAIL GREATER THAN ONE INCH IN DIAMETER... BUT A FEW WIND GUSTS OVER 60 MPH ARE ALSO POSSIBLE. STORM CELL MOVEMENT WILL BE SOUTHEAST AT 25 MPH. DISCUSSION...COLD AIR ALOFT AND WARM MOIST CONDITIONS AT THE SURFACE WILL CREATE AN UNSTABLE AIR MASS ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN TODAY. AN UPPER LEVEL DISTURBANCE PASSING ACROSS THE AREA THIS AFTERNOON AND EARLY THIS EVENING WILL LEAD TO THE SCATTERED THUNDERSTORM DEVELOPMENT. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH TUESDAY... AFTE~R TONIGHT... FAIR WEATHER WILL PREVAIL UNTIL TUESDAY WHEN THUNDERSTORMS ARE POSSIBLE. BDM
Special weather statement, Jul 14, 1:28 PM EDT, 3 hours 34 minutes before
MIZ067-074-142200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT FRI JUL 14 2000
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTH CENTRAL LOWER MICHIGAN EFFECTIVE UNTIL 600 PM
EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM AND JACKSON
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNLocal storm report, Jul 14, 3:23 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
323 PM EDT FRI JUL 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 4 N WILLIAMSTON MI .88 INCH HAIL
07/14/00 INGHAM 0230 PM 4 N WILLIAMSTON MI .88 INCH HAIL
07/14/00 INGHAM RECEIVED FROM MEDIA
k METEOROLOGIST
0308 PM RIVES JUNCTION MI .88 INCH HAIL
07/14/00 JACKSON REPORT RECEIVED FROM AUTO
PARTS STORE
MJKLocal storm report, Jul 14, 5:00 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
500 PM EDT FRI JUL 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 4 N WILLIAMSTON MI .88 INCH HAIL
07/14/00 INGHAM
0230 PM 4 N WILLIAMSTON MI .88 INCH HAIL
07/14/00 INGHAM RECEIVED FROM MEDIA
METEOROLOGIST
0308 PM RIVES JUNCTION MI .88 INCH HAIL
07/14/00 JACKSON REPORT RECEIVED FROM
AUTO PARTS STORE
MJK/WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:04 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 56 min |
| Jul 13, 9:37 PM EDT | Tornado Warning | GRR | Mason | 23 min |
| Jul 13, 9:59 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo, Oceana | 61 min |
| Jul 13, 10:00 PM EDT | Tornado Warning | GRR | Mason | 15 min |
| Jul 13, 10:39 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 36 min |
| Jul 14, 1:08 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 67 min |
| Jul 14, 1:15 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 30 min |
| Jul 14, 1:56 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 34 min |
| Jul 14, 2:42 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.